It has long been known that statin use can cause musculoskeletal pain, particularly in users who do not supplement with CoQ10, a suggestion that should come from any physician or pharmacist who is still involved in urging people to take these mostly ill-advised drugs. Turns out that it's not just a problem with muscle pain, but that more serious problems can arise.
Last month the Journal of the American Medical Association featured an article on yet another side effect from statin use. Investigating a study group of more than 45,000 individuals, the researchers were able to identify a statin user group of over 13,000 (statin use for 90 days during the year 2005) and over 32,000 non-users, from which they selected a study group consisting of almost 7000 people in each group, users and non-users. The statin users had an approximately 10% increase in various conditions affecting their joints, including injury. The pattern suggests that in addition to muscles, that joints and other connective tissues might be impaired by taking statins.
In my own clinical experience, I have seen statins associated with muscle pain, weakness, the onset of polymyalgia rheumatica, depression and cognitive impairment. Statins are well studied, and validicated, as helpful temporary therapy in men who have had cardiovascular stents placed or a recent myocardial infarction. With the possible exception of some genetic abnormalities, I generally believe there is no other role for statins in the treatment of high cholesterol.